Neuropathy Secondary to Drugs
Alternate Names : Drug-Induced Polyneuropathies, Drug-Induced Neuropathy
Neuropathy secondary to drugs is a condition in which there is a loss of
sensation in a part of the body, associated with the use of a medication that
can damage nerves.
What is going on in the body?
Neuropathy is caused by toxic effects of certain medications on the peripheral
nerves, or nerves that are not in the brain or spinal cord. The normal function
of the nerves is blocked due to the damage to part of the nerve. The person
experiences abnormal sensations, including numbness or chronic
pain. Examples of medication that may cause neuropathy include:
heart or blood pressure medications, such as amiodarone or hydralazine
chemotherapy medication used to fight cancer, such as vincristine
antibiotics used to fight infection, such as metronidazole, isoniazide,
anticonvulsants used to prevent seizures, such as phenytoin
medications used to prevent alcohol use, such as disulfiram
What are the causes and risks of the disease?
Neuropathy is not contagious.